Treatment of Antipsychotic-Induced Hyperprolactinemia: An Update on the Role of the Dopaminergic Receptors D2 Partial Agonist Aripiprazole
Domenico De Berardis, Michele Fornaro, Nicola Serroni, Stefano Marini, Monica Piersanti, Marilde Cavuto, Alessandro Valchera, Monica Mazza, Gabriella Girinelli, Felice Iasevoli, Giampaolo Perna, Giovanni Martinotti and Massimo Di Giannantonio
Pages 30-37 (8)
Hyperprolactinemia is an unwanted adverse effect present in several typical and atypical antipsychotics.
Aripiprazole is a drug with partial agonist activity at the level of dopamine receptors D2, which may be effective for antipsychotic-
induced hyperprolactinemia. Therefore, we analyzed the literature concerning the treatment of antipsychoticinduced
hyperprolactinemia with aripiprazole by updating a previous paper written on the same topic. More recent studies
were reviewed. They showed that there are two options for the treatment of antipsychotic-induced hyperprolactinemia
with aripiprazole. The safest strategy may require the addition of aripiprazole to ongoing treatments, in the case patients
had previously responded to antipsychotic drugs and then developed hyperprolactinemia. However, it is advisable to
monitor the patients in case relapses and/or side effect, although rare, might occur. Switching drugs should be considered
when a patient does not appear to be responding to the previous antipsychotic, thus developing hyperprolactinemia. A
cross-taper switch should always be considered, but the risk of a relapse in the disorder may occur more frequently and
the patients should be closely monitored. However, limitations must be considered and further studies are needed to definitely
elucidate this important issue. Some relevant patents are also described in this review.
Add-on, antipsychotics, aripiprazole, dopamine, hyperprolactinaemia, partial agonism, prolactin, switch, update.
Department of Mental Health, Psychiatric Service of Diagnosis and Treatment, Hospital “G. Mazzini”, ASL 4, p.zza Italia 1, 64100 Teramo, Italy.